Symptoms

Hi all I have been having b12 jabs now for about a year every 3 months. About 2 weeks before my jab is due I get extremely tired and lethargic etc. just like before ever having my jabs. Does anybody else get this ?

Also to you guys that self inject, how often do you do this ? are your doctors on board with this ?

Many thanks

By the way I had no idea this web site existed I think its fantastic

Kay

11 Replies

oldestnewest
  • You and most of the B12 community :)

    Have yet to actually meet someone who doesn't have this problem - and for many it is a lot earlier than 2 weeks before the maintenance shot.

    There doesn't seem to be any actual evidence that anyone can trot out to support a scientific basis for maintenance every 3 months - other countries use 1 month, eg germany and japan.

    One theory is a study in 1960s which showed that on average people retain hydroxo 2x as long as cyano ... but the study also said that there was such a variation with significant numbers of people actually retaining cyano longer than hydroxo that that couldn't be equated to a general rule. However, not long after the frequency dropped to 2 months ... and then in the 1990s it dropped to 3 months - but nobody really knows why that happened.

    I run out within 24 hours but then I think that is an autoimmune response kicking in rather than actually having used up all the B12

  • Hi,

    Do you have any neuro symptoms?

    pernicious-anaemia-society....

    b12deficiency.info/signs-an...

    The treatment in UK for those who have B12 deficiency with neuro symptoms is more intensive than you are receiving. GPs can find the info in the BNF (British National Formulary) Chapter 9 Section 1.2.

    I think for those who have B12 defic with neuro symptoms it is an injection every two days until improvement stops then an injection every two months.

    The PAS (Pernicious Anameia Society) are helpful and sympathetic to talk to. If you leave a message they will get back to you.

    pernicious-anaemia-society.... 01656 769467

  • Yes, I had the same problem, and now self-inject. I told my doctor, and she was very much against it. In fact the whole thing has upset our relationship---we were on first-name terms, but no more! I had gone privately to get a proper diagnosis after no treatment with 150 B12 blood serum result. So that's what can happen .

  • Hello Wedgwood,

    How did you go about self injecting? Is a special tool used to self inject? Do you need to gain permission from doctor, to obtain equipment you need? Please help me put a case forward to my doctor?

    Thanks Vala

  • Our family has very good results supplementing sublingually with Jarrows Methylcobalamin 5000 mcg. tablets - available from Amazon (good reviews for neurological symptoms). Others find nasal, oral sprays or patches suit them.

    Sally Pacholok (Could it Be B12?) recommends covering all bases. My sister had severe deficiency but notices her tongue starts to become sore and beefy again if she forgets to supplement her monthly injections with these.

  • Thanks for the replies. The main symptoms I suffer is tiredness occasional dizziness funny speech and dropping things, these are all apparent a few weeks before my jab being due. Ive been having B12 jabs for a year now but have never had any sort of review ?

  • Me too. Dropping items I reach for is one of the first symptoms which occur when injection time is looking. Usually between 4 & 6 days before injection date. Along with tiredness.

  • I've been on a four weekly regime of Cytamen (Cyanocobamalin) B12 injections since 1972 following diagnosis of PA due to gastric surgery in 1959.

    I guess I've been fortunate in that my monthly jabs have generally kept my PA under control and when it was tried to put me on Neo Cytemen many years ago I suffered from so many side effects - e.g. itching; difficulty breathing; tightness in the chest; dizziness; eye irritation, memory problems; pain or redness at the injection site; restlessness; stomach pain; severe or persistent headache; shortness of breath - I demanded to be put back on to the original injections - and I'm still on them 43 years later at the age of 74.

    However, like you KayHird and many thousands of others I too beginn to feel in need of a boost some time before my next injectionand it's a not the case that "one size fits all" - just because your prescription say "every three months" and mine said "every four weeks" it does not mean that we are getting what we need.

    For many years I slipped in the occasional three week appointment with the practice nurse and one occasion when i had done this I stupidly said "see you in three weeks" and she reported me to the doctor who then "forbade" me from doing it again.

    Thinking that I was the only person in the world with PA that felt like I did, I joined the PAS and my eyes were opened.

    I went back to my GP and stood over him (I'm six feet four) and calmly listed my symptoms and how I was feeling and although he tried to "smile them off" (he didn't quite laugh out loud) he eventually agreed and changed my prescription to read "as directed" - and it's now me who "directs" them.

    So KayHird, I respectfully suggest that you go back to your GP armed with as much information that is relevant to your case (symptoms and timings when they occur) and try a bit of "gentle persuasion", suggesting perhaps a reduction in the frequency of your injections from twelve weeks to ten weeks for a trial period.

    I am not medically qualified and can speak only from my own (and others whom I know personally) experience that "suffer" the same problems with injection intervals.

    I wish you well and hope you get the treatment you need and deserve.

  • I was having injections every 2 months but like you was running out of energy a couple of weeks before the next one was due.

    When I explained this to my GP he duggested we move to monthly injections for a while and so far so good, it's done the trick!

  • Keep a logbook of your symptoms as it will become "evidence" for your GP that you need addition injections.

    Although the self injection was my idea, the GP in the UK was against it, when I moved to the USA, I think the GP was more along the lines of not getting paid for another service. Eventually he allowed me to self inject but wanted to monitor my progress. After 4 years, he only wants to see me annually for a physical and blood work.

  • I have never been able to survive on 3 monthly injections. When I was first diagnosed18 years ago and the vitB12 injections commenced, one every two weeks for a month then monthly for 3 months then once every three months. I was happy and we'll until 6 Weeks into 3 month injection and the symptoms re appeared. Went to doctors, after many tries of surviving on one injection to last 3 months, I can't. My doctor saw me when I deliberately booked an appointment with her so she could see the state I was in. Now During the summer I can generally last 6 weeks, but during the Winter or colder months I require an injection once a month.

    Therefore my advise to you is you need to shorten the time between injections.

You may also like...